Alert archive / South Dakota / Flash Flood Warnings in 2015
Flash Flood Warning 11, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Aug 27, 2015, 7:25 PM CDT for Lincoln County, Minnehaha County, South Dakota. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2015, 7:25 PM CDT (00:25 UTC)
- Expired
- Aug 27, 2015, 10:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lincoln County, SD, Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 12 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 8:45 PM CDT | FLASH FLOOD | 3 Sw Sioux Falls, SD | WATER AT LEAST 8 INCHES DEEP IN SIOUX EMPIRE MALL AREA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 1744 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
491
WGUS53 KFSD 280025
FFWFSD
SDC083-099-280315-
/O.NEW.KFSD.FF.W.0011.150828T0025Z-150828T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
725 PM CDT THU AUG 27 2015
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL MINNEHAHA COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
NORTHWESTERN LINCOLN COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
* UNTIL 1015 PM CDT
* AT 719 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... SIOUX
FALLS AND TEA. URBANIZED LOCATIONS ESPECIALLY IN SOUTH SIOUX
FALLS...TEA AND HARRISBURG WILL BE PRONE TO FLASH FLOODING IN POOR
DRAINAGE AREAS.
* EARLIER STORMS OVER THESE SAME AREAS HAVE PRODUCED BETWEEN AN INCH
AND INCH AND A HALF OF RAIN IN A SHORT AMOUNT OF TIME. THIS IS
LIKELY GOING TO HAPPEN AGAIN AS MORE STORMS MOVE IN FROM THE
WEST...POSSIBLY PRODUCING TOTAL RAINFALL AMOUNTS OF CLOSE TO THREE
INCHES IN SOME LOCATIONS THROUGH THIS EVENING. THE CURRENT
RAINFALL TOTAL ARE CONFIRMED USING BOTH DOPPLER RADAR ESTIMATED
RAINFALL AND OBSERVED RAINFALL FROM SOUTH SIOUX FALLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 4350 9659 4350 9660 4349 9659 4346 9659
4345 9660 4345 9692 4354 9692 4354 9659
$$
MJF1 follow-up statement
938
WGUS73 KFSD 280213
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
913 PM CDT THU AUG 27 2015
SDC083-099-280315-
/O.CON.KFSD.FF.W.0011.000000T0000Z-150828T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MINNEHAHA SD-LINCOLN SD-
913 PM CDT THU AUG 27 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
SOUTH CENTRAL MINNEHAHA AND NORTHWESTERN LINCOLN COUNTIES...
AT 909 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SIOUX FALLS...TEA AND HARRISBURG.
A BREAK IS OCCURRING IN THE HEAVY RAIN DURING THE MID EVENING...BUT
MORE RAIN IS DEVELOPING WEST TO SOUTHWEST WHICH COULD CERTAINLY
IMPACT THE WARNED AREA. THEREFORE DEPENDING ON WHAT THIS NEXT ROUND
OF STORMS DOES...THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED IN
TIME.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH.
&&
LAT...LON 4350 9659 4350 9660 4349 9659 4346 9659
4345 9660 4345 9692 4354 9692 4354 9659
$$
MJFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 6:32 PM CDT, 53 minutes earlier.
Area forecast discussion, Aug 27, 6:32 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 632 PM CDT THU AUG 27 2015 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 307 PM CDT THU AUG 27 2015 ACTIVE PERIOD TONIGHT WITH A SERIES OF SHORT WAVES MOVING ACROSS A VERY MOIST ENVIRONMENT. HAVE DEALT WITH SOME ISOLATED STORMS THAT HAVE PRODUCED A NARROW BAND OF OF RAINFALL OF 1-2 INCHES JUST SOUTH OF MARSHALL MINNESOTA. EXPECT THIS ACTIVITY TO SHIFT EAST OF THE AREA IN THE NEXT HOUR OR SO. HAVE SEEN SOME AT LEAST PARTIAL CLEARING ACROSS SOUTHEASTERN SOUTH DAKOTA ALLOWING TEMPERATURES TO WARM TO NEAR 80 DEGREES ALONG THE MISSOURI RIVER VALLEY. THIS HAS RESULTED IN SB CAPE VALUES INCREASING TO NEAR 2000 J/KG OF CAPE. AS THE INITIAL LEADING WAVE APPROACHES FROM THE SOUTH WEST...EXPECT DISCRETE CONVECTION TO DEVELOP AFTER 22Z ACROSS THE NEBRASKA/SOUTH DAKOTA BOARDER. WITH THE INITIAL CONVECTION...COULD SEE A FEW STORMS APPROACH MARGINALLY SEVERE CRITERIA WITH WIND AND HAIL AS THE PRIMARY THREATS. THE FOCUS THEREAFTER SHIFTS TOWARDS THE OVERNIGHT PERIOD AS VERY MOIST ENVIRONMENT REMAINS IN PLACE ACROSS THE FORECAST AREA. PRECIPITABLE WATER IS NEAR 2 INCHES ACROSS THE FORECAST AREA...NEAR CLIMATIC RECORD LEVELS. TALL THIN CAPE PROFILES WILL LIKELY PRODUCE VERY EFFICIENT RAIN PROCESSES ACROSS THE AREA. HAVE HEAVY RAIN MENTIONED ACROSS THE SOUTHEASTERN QUADRANT OF THE FORECAST AREA. CONCERNED ABOUT SECONDARY WAVE THAT IS EXPECTED SHIFT EASTWARD SOUTH OF THE INITIAL LEADING WAVE. THIS SYSTEM COULD DISRUPT INFLOW INTO THE COMPLEX OF STORMS...AND REDUCE AREAL EXTENT OF STRATIFORM REGION. THEREFORE THE HEAVY RAIN IS SOMEWHAT CONDITIONAL. GIVEN WE ARE EXPECTING A PROLONGED EVENT...WILL HAVE TO WATCH LOCATIONS FOR TRAINING AND THE POTENTIAL FOR RIVER FLOODING DOWNSTREAM. HAVE SQUASHED DIURNAL RANGE IN TERMS OF TEMPERATURES TONIGHT INTO TOMORROW WITH PRECIPITATION AND CLOUDS. FORCING SHIFTS EAST THROUGH THE AREA ON FRIDAY...BUT WITH SOUPY AIR LINGERING ACROSS THE EASTERN HALF OF THE FORECAST AREA...WILL LIKELY HAVE FAIR AMOUNT OF STRATUS LIMITING THE WARMING. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 307 PM CDT THU AUG 27 2015 RATHER QUIET CONDITIONS IN THE MEDIUM AND EXTENDED PORTIONS OF THE FORECAST. ONLY A FEW MINOR CONCERNS INTO THE MIDDLE OF NEXT WEEK...AS THE PATTERN GENERALLY SUGGESTS DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES. ONE AREA TO MONITOR IS THE DEGREE OF STRATUS LINGERING OVER THE AREA FRIDAY NIGHT INTO SATURDAY MORNING. MODELS TYPICALLY TOO AGGRESSIVE PUSHING THE CLOUD COVER EASTWARD. SOME SIGNS THAT EVEN IF STRATUS DOES SLIDE JUST AWAY FROM THE CWA AFTER MIDNIGHT...FOG COULD DEVELOP ON THE WESTERN FLANK AND LINGER INTO SATURDAY MORNING AS WINDS REMAIN LIGHT. THROUGH THE MIDDLE OF NEXT WEEK A BROAD RIDGE WILL DOMINATE THE EASTERN HALF OF THE CONUS...WITH TROUGHING CENTERED OVER THE PACIFIC NORTHWEST. THIS WILL KEEP THE AREA UNDER A WARMER SOUTHWESTERLY FLOW ALOFT. WOULD NOT BE IMPOSSIBLE TO SEE AN ISOLATED STORM EACH AFTERNOON AT PEAK HEATING...BUT FEEL CHANCES ARE FAR TOO LOW TO INCLUDE ATTM. TEMPERATURES WILL REACH THE MIDDLE 80S TO LOWER 90S. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 630 PM CDT THU AUG 27 2015 OCCASIONAL SHOWERS AND THUNDERSTORMS WILL REDUCE CEILINGS AND VISIBILITIES THIS EVENING AND POSSIBLY OVERNIGHT INTO THE MVFR RANGE...AND IN THE HEAVIEST OF RAINFALL...IFR IS POSSIBLE. LATE TONIGHT AFTER 06Z...THE LOW CLOUDS AND STRATUS ARE A QUESTION MARK AS TO JUST HOW LOW THEY MAY GO. THE VARIOUS MODEL HUMIDITY TIME SECTIONS AND SOUNDINGS ARE QUITE BULLISH ON IFR TO LOWER END MVFR CONDITIONS LATE TONIGHT AND FRIDAY MORNING. THAT SAID...NO OBSERVATIONS UPSTREAM ARE YET TO DEVELOP THIS SORT OF CEILINGS. SO CONFIDENCE IS A BIT LOW ON THE DETERMINATION OF STRATUS LATE TONIGHT AND FRIDAY MORNING. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM... LONG TERM...DUX AVIATION...MJ
Hazardous weather outlook, Aug 27, 4:42 PM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 442 PM CDT THU AUG 27 2015 IAZ001>003-012>014-022-MNZ080-081-089-090-097-098-SDZ055-056-061- 062-067-282145- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-BUENA VISTA- MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-LAKE-MOODY-MCCOOK- MINNEHAHA-LINCOLN SD- 442 PM CDT THU AUG 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA LATE THROUGH EARLY THURSDAY EVENING. THESE STRONGEST CELLS WILL PRODUCE LOCALLY HEAVY SHOWERS. THEN LATE TONIGHT...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD. SEVERE STORMS ARE NOT EXPECTED... BUT RAINFALL AVERAGING FROM ONE TO THREE INCHES IS LIKELY. THIS RAINFALL COULD PRODUCE SOME SIGNIFICANT RISES IN SMALL STREAMS ALONG WITH PONDING OF WATER IN POOR DRAINAGE URBAN AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TONIGHT. IAZ020-021-031-032-NEZ013-014-SDZ050-057>060-063>066-068>071- 282145- PLYMOUTH-CHEROKEE-WOODBURY-IDA-DIXON-DAKOTA-GREGORY-BRULE-AURORA- DAVISON-HANSON-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME- YANKTON-CLAY SD-UNION- 442 PM CDT THU AUG 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS COULD REDEVELOP INTO THURSDAY EVENING. WHILE WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...AN ISOLATED THUNDERSTORM MAY PRODUCE HAIL UP TO QUARTER SIZE OR WIND GUSTS UP TO 60 MPH. HEAVY RAINFALL COULD BE A THREAT OVERNIGHT AND LATE TONIGHT AS MORE STORMS ARE QUITE LIKELY. RAINFALL AVERAGING FROM ONE TO THREE INCHES IS POSSIBLE...MAINLY IN NORTHWEST IOWA AND EXTREME SOUTHEAST SOUTH DAKOTA. THIS RAINFALL COULD PRODUCE SOME SIGNIFICANT RISES IN SMALL STREAMS ALONG WITH PONDING OF WATER IN POOR DRAINAGE URBAN AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THROUGH MIDNIGHT THURSDAY EVENING. MNZ071-072-SDZ038>040-052>054-282145- LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN- MINER- 442 PM CDT THU AUG 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH DAKOTA. .DAY ONE...TONIGHT SCATTERED STORMS COULD OCCUR THIS EVENING...FOLLOWED BY MORE WIDESPREAD STORMS LATE TONIGHT. A FEW STORMS COULD HAVE LOCALLY HEAVY RAINFALL...WITH RAIN RATES AVERAGING AN INCH PER HOUR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:26 PM CDT | Flash Flood Warning | FSD | Minnehaha | 3 hr |
| Aug 27, 9:47 PM CDT | Flash Flood Warning | FSD | Bon Homme, Hutchinson, Turner, Yankton | 4 hr |
| Aug 27, 10:12 PM CDT | Flash Flood Warning | FSD | Lincoln, Minnehaha | 2 hr |
| Aug 27, 10:29 PM CDT | River Flood Warning | FSD | Lincoln, Minnehaha | 7 days |
| Aug 27, 10:29 PM CDT | River Flood Warning | FSD | Lincoln, Minnehaha | 7 days |
Nearby
Flash Flood Warnings in South Dakota, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.